Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 273, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2011, 3:50 PM EDT for 5 counties in Tennessee. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 18, 2011, 4:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 137 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:15 PM EDT | HAIL 1 | Calhoun, TN | |
| Jun 18, 4:20 PM EDT | TSTM WND DMG | 1 Nw Benton, TN | 4 TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 11:05 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2056 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS54 KMRX 181950 SVRMRX TNC011-107-121-123-139-182045- /O.NEW.KMRX.SV.W.0273.110618T1950Z-110618T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 350 PM EDT SAT JUN 18 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRADLEY COUNTY IN EAST TENNESSEE... MCMINN COUNTY IN EAST TENNESSEE... MEIGS COUNTY IN EAST TENNESSEE... MONROE COUNTY IN EAST TENNESSEE... POLK COUNTY IN EAST TENNESSEE... * UNTIL 445 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF CHARLESTON...OR 12 MILES SOUTH OF DECATUR...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... BENTON...ATHENS...MADISONVILLE...ETOWAH...CALHOUN...RICEVILLE... CLEAR WATER...DENTVILLE...NIOTA...RELIANCE...ENGLEWOOD...BULLET CREEK...MOUNT VERNON...TURTLETOWN...TELLICO PLAINS AND COKER CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. && LAT...LON 3518 8501 3558 8473 3555 8424 3512 8431 TIME...MOT...LOC 1950Z 277DEG 25KT 3535 8476 $$ 17
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 18, 3:21 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT SAT JUN 18 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK FRONTAL BOUNDARY STRETCHED ACROSS THE REGION DURING THE SHORT TERM WITH A SERIES OF IMPULSES MOVING THROUGH. ASSOCIATED CONVECTION IS EXPECTED AS EACH WAVE MOVES ACROSS THE MRX CWA. CURRENT ACTIVITY WILL MOVE OUT THIS EVENING WITH ANOTHER ROUND EXPECTED LATE TONIGHT INTO SUNDAY MORNING. A THIRD ROUND IS POSSIBLE SUNDAY AFTERNOON WITH BEST CHANCES OVER NORTHER AREAS. MODERATE TO HEAVY RAINFALL AND BRIEF WIND GUSTS WILL BE THE MAIN THREAT WITH EACH ROUND OF CONVECTION. .LONG TERM (MONDAY THROUGH SATURDAY)...A FEW SHOWERS OR THUNDERSTORMS MAY LINGER OVER NORTHERN LOCATION INTO MONDAY... OTHERWISE...UPPER LEVEL RIDGE MOVES IN FOR MONDAY AND TUESDAY. A SLOW MOVING COLD FRONT PUSHES IN LATE WEDNESDAY INTO WEDNESDAY NIGHT. THIS FRONT WILL LINGER OVER THE AREA AND PROVIDE OUR BEST CHANCE OF CONVECTION ON THURSDAY. WILL KEEP SOME LOW POPS INTO FRIDAY AS THE SYSTEM EXITS THE AREA WITH DRY CONDITIONS EXPECTED TO RETURN FOR SATURDAY. GUIDANCE NUMBERS LOOK GOOD AND KEPT TEMPERATURES CLOSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 95 71 97 71 / 40 30 10 10 10 KNOXVILLE AIRPORT, TN 69 92 70 94 69 / 50 40 20 10 10 OAK RIDGE, TN 70 92 70 94 69 / 50 40 20 10 10 TRI CITIES AIRPORT, TN 66 89 66 91 65 / 50 50 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 18, 3:04 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 304 AM EDT SAT JUN 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON... BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY NIGHT.
In the hours before
Special weather statement, Jun 18, 12:13 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1213 PM EDT SAT JUN 18 2011 TNZ014>017-038-039-042-VAZ001-002-005-181715- CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-LEE VA-NORTHWEST GREENE TN-SCOTT VA-SULLIVAN TN-WISE VA- 1213 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...GRAINGER... HAWKINS...HANCOCK...HAMBLEN...GREENE... LEE...WISE...SCOTT AND SULLIVAN COUNTIES UNTIL 115 PM... AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 10 MILES WEST OF WISE TO 10 MILES SOUTHWEST OF TAZEWELL...WHICH WAS MOVING EAST AT 40 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 18, 12:18 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1218 PM EDT SAT JUN 18 2011 TNZ035>037-040-041-043-067>073-086-181715- ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-KNOX TN-LOUDON TN-MORGAN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST MONROE TN-NW BLOUNT TN-ROANE TN-SOUTHEAST GREENE TN-UNION TN- 1218 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...SEVIER... COCKE...MORGAN...KNOX...JEFFERSON...ANDERSON...LOUDON...UNION AND ROANE COUNTIES UNTIL 115 PM... AT 1212 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MAYNARDVILLE TO CROSSVILLE...WHICH WERE MOVING EAST AT 45 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 18, 1:09 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 109 PM EDT SAT JUN 18 2011 TNZ016>018-042>047-VAZ002-005-006-008-181815- HAWKINS TN-JOHNSON TN-NORTHWEST CARTER TN-NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-WASHINGTON VA-WASHINGTON TN-WISE VA- 109 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...CARTER...WISE... WASHINGTON...SCOTT...RUSSELL...JOHNSON...HAWKINS...WASHINGTON... UNICOI AND SULLIVAN COUNTIES UNTIL 215 PM... AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF WISE TO KINGSPORT TO 11 MILES EAST OF RUSSELLVILLE...WHICH WAS MOVING EAST AT 30 MPH. WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 18, 1:14 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 114 PM EDT SAT JUN 18 2011 TNZ040-041-068-070>074-085>087-181815- BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS TN-JEFFERSON TN-LOUDON TN-MCMINN TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST MONROE TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST MONROE TN- 114 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER...COCKE... MONROE...EXTREME NORTHERN MCMINN...JEFFERSON AND LOUDON COUNTIES UNTIL 215 PM EDT... AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DANDRIDGE TO 8 MILES NORTHWEST OF SWEETWATER...WHICH WAS MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Special weather statement, Jun 18, 2:11 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 211 PM EDT SAT JUN 18 2011 NCZ060-061-TNZ086-087-181915- CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 211 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE COUNTIES UNTIL 315 PM... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STECOAH TO 7 MILES SOUTHWEST OF TAPOCO...WHICH WAS MOVING SOUTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Jun 18, 3:42 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/18/2011 SEQUATCHIE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN DUNLAP. REPORTED BY DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:52 AM EDT | Severe Thunderstorm Warning | MRX | Morgan | 38 min |
| Jun 18, 3:18 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 57 min |
| Jun 18, 3:23 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 67 min |
| Jun 18, 3:59 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk, Sequatchie | 61 min |
| Jun 18, 4:11 PM EDT | Tornado Warning | MRX | Bradley, McMinn, Polk | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.